Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 86, NWS Charleston, SC

August 20, 2002Dorchester County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 20, 2002, 6:03 PM EDT for Dorchester County, South Carolina. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2002, 6:03 PM EDT (22:03 UTC)
Expired
Aug 20, 2002, 6:45 PM EDT
In force
42 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Dorchester County, SC

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 6:15 PM EDTThunderstorm Wind 50 ERidgeville, SCSeveral trees, limbs, and power lines were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 522 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
522 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
944 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

638 
WUUS52 KCHS 202203
SVRCHS
SCC035-202245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
601 PM EDT TUE AUG 20 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DORCHESTER COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL 645 PM EDT.

* AT 601 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM   OF 
  6 MILES SOUTHEAST OF SAINT GEORGE...MOVING SOUTHEAST AT 
  15 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GROVER.

NICKEL SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3324 8051 3308 8062 3307 8040 3304 8037
          3311 8027

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:00 PM EDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 20, 3:00 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT TUE AUG 20 2002

ISOLATED SHOWERS HAVE POPPED UP THUS FAR THIS AFTN AND CONTINUES TO
SLOWLY FILL IN AFTER A SLOW START DUE TO CLOUD COVER HAMPERING
WARMING THIS MORNING. WILL CONTINUE 20 TO 30 POP FOR TONIGHT. WEAK
SHORTWAVE ENERGY IS EXPECTED TO MOVE SW INTO THE CWA LATER TONIGHT
AND WED...MAINLY OVER THE GA PORTION OF THE AREA...WHILE SC PORTION
COULD SEE EFFECTS OF FNTL BNDRY TO THE N. WILL GO WITH 30 POPS FOR
WED ACROSS THE AREA. MID LVL RIDGE SHOULD BUILD IN THE NEXT FEW DAYS
WITH DECREASING TREND IN POPS. WILL KEEP THU THRU SAT DRY AT THIS
TIME. LITTLE CHANGE IN TEMP FCST THE NEXT FEW DAYS. ONSHORE FLOW
SHOULD KEEP TEMPS FROM CLIMBING TOO HIGH EVEN WITH UPR RIDGE
BUILDING IN...UNTIL FRI AND SAT. LOWER 90S EXPECTED UNTIL MID 90S
RETURN FRI AND SAT. NEXT FNTL BNDRY COULD PUSH S FAR ENOUGH TO
AFFECT THE NRN PORTION OF THE CWA. STILL SOME UNCERTAINTY BUT WILL
CONTINUE CHANCE POPS SUN THROUGH TUE AND SLIGHTLY COOLER TEMPS DUE
TO CLOUDS AND/OR PRECIP.

MARINE...WEAK PRES PATTERN THE NEXT SVRL DAYS. FRONT TO THE NW NEVER
MAKES IT INTO THE AREA...BUT SYNOPTIC FLOW DOES SHIFT FROM OFFSHR TO
ONSHR STARTING WED AS WEAK HI PUSHES DOWN THE COAST. BUT LEE TROF
SETS UP AGAIN FRI THRU THE WEEKEND WHICH VEERS WINDS BACK TO AN
OFFSHR SW FLOW. ANOTHER FRONT TRIES TO APPROACH BY EARLY NEXT WEEK.
SEAS NO HIGHER THAN 2-3 FT AT BEST THRU FCST PERIOD.

CHS   74  90  74  91 /  20  20  10  10
SAV   73  91  73  91 /  20  30  10  10
CHL   77  87  77  87 /  20  20  10  10
NBC   75  91  74  91 /  20  20  10  10
RBW   73  91  73  92 /  20  20  10  10
MHP   74  91  74  91 /  20  30  10  10

.CHS...
GA...NONE.
SC...NONE.

SLF/PM

In the hours before

Special weather statement, Aug 20, 5:57 PM EDT, 6 minutes before
SCZ042>044-202300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
557 PM EDT TUE AUG 20 2002

ISOLATED STRONG THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS
PARTS OF DORCHESTER...COLLETON...AND HAMPTON COUNTIES THROUGH
7 PM. STRONGER STORMS WILL PRODUCE GUSTY WINDS TO 45 MPH...
DEADLY LIGHTNING STRIKES...TORRENTIAL RAINFALL...AND SMALL HAIL.

AT 545 PM...THE SHERIFFS OFFICE IN DORCHESTER COUNTY REPORTED
SMALL HAIL DURING A STRONG THUNDERSTORM IN SAINT GEORGE.

MOVE INDOORS WHEN THUNDERSTORMS ARE OCCURRING. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES AND
ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:18 PM EDTSevere Thunderstorm WarningCHSColleton42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.